Illinois, 2017

Tornado in Illinois, May 23, 2017

May 23, 2017 · NWS DVN · 1 event in 1 county or zone

Afternoon heating with a passing large upper level disturbance produced a thunderstorm that spawned a brief, weak tornado with no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Afternoon heating with a passing large upper level disturbance produced a thunderstorm that spawned a brief, weak tornado with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 23, 1:25 PM CST, 27 minutes earlier.

Area forecast discussion, May 23, 1:25 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
225 PM CDT Tue May 23 2017

.SYNOPSIS...
Issued at 224 PM CDT Tue May 23 2017

Showers have developed across the eastern and western CWA this
afternoon as an upper level low slowly lumbers south. A vort max
at H5 along with a weak surface front from Freeeport to Galesburg
led to heavier rain showers across the far east. To the west,
diurnal heating along with the upper level low has led to the
development of isolated rain showers. This low, as it slowly
lumbers out of the area will drive the short term weather.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 224 PM CDT Tue May 23 2017

Two main forecast concerns for the short term. The first,
temperatures tomorrow as the upper level low will likely keep the
area cooler than guidance. The other, the chance for rain tonight
and into tomorrow associated with the upper low. Current forecast
is for the heavier more persistent rain to be associated with the
cold front as it slides to the east.

As far as temperatures go, the MOS based guidance seems to be to
high and the gridded guidance seems to be too broad brushed
across the area. The current Canadian model appears to have nailed
the temps for this afternoon. As a result have used the CMC
blended with the Superblend for overnight lows and tomorrows
highs. If we can break out in decent sun, we could see higher
temps than currently forecast.

As far as the precip goes, if you are follower of synoptic models,
expect precip across the area. If you like the CAMs we will see
widely scattered showers tomorrow afternoon across the area.
Inclination is to go with the CAMs as the overall forcing will be
mesoscale in nature. As a result, POPs decrease from west to east
tomorrow as the low pulls out.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 224 PM CDT Tue May 23 2017

The overall large scale picture indicates an unsettled weather
pattern with temperatures at or below normal through the end of the
month.

Rain will end from west to east Wednesday evening with most areas
being dry after midnight. The better chances for rain look to be
east of the Mississippi.

Dry conditions are expected on Thursday with temperatures in the
lower 70s, which is slightly below normal. However, the proximity of
the upper low over the Great Lakes raises questions regarding the
amount of cloud cover across the area. If there are more clouds than
expected, then temperatures may remain in the 60s for parts of the
area.

Thursday night into Friday the next storm system approaches from the
Plains. Spotty rain will develop or move into the area Thursday
night with a more widespread rain on Friday. Based on what the
models are suggesting, the south half of the area has the better
chance for rain. Temperatures should be near normal on Friday.

Friday night on...

The global models have the next storm system passing to the south of
the area Friday night into Saturday night. However, the models
disagree on the overall timing. As a result, the model consensus has
slight chance to chance pops east of the Mississippi Friday night,
chance pops across the entire area on Saturday, and slight chance to
chance pops across the eastern two thirds of the area Saturday
night.

Depending upon the model solution, late Friday night and possibly
Saturday morning might be dry.

Sunday through Tuesday, the models diverge on their respective
solutions. There is loose agreement that the next upper low will
slowly drop into the Midwest and the Great Lakes. However, each
model has a different timing, track, and strength of the upper low.

As a result of these differences, the model consensus has slight
chance pops Sunday/Sunday night, chance pops Monday, slight chance
pops Monday night, and chance pops on Tuesday.

Depending upon the timing and track of the upper low, the
possibility does exist that Sunday/Sunday night may end up being
dry. There may or may not be a period of dry weather late Monday
night and Tuesday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1243 PM CDT Tue May 23 2017

MVFR to VFR conditions today across the area have the potential to
turn into IFR and LIFR overnight as low pressure slowly moves
across the area. Flying conditions should generally improve in the
next 2 to 6 hours across the area with CIGs starting to reach VFR
heights. Later tonight CIGs could drop to IFR and LIFR. Low
confidence at this time has precluded them from being adding at
this time.

&&

.HYDROLOGY...
Issued at 224 PM CDT Tue May 23 2017

Heavy rain fell across Minnesota and Wisconsin last week and will
move down the Mississippi river over the next 14 days. Many
tributary rivers are running higher than normal.

An unsettled weather pattern will be seen across the Midwest through
the end of the month with several chances for rain. The additional
rainfall may result in changes to river forecasts so one should not
lock onto a specific crest forecast.

Mississippi River...

Flood warnings are now in effect for LD11 and Dubuque. Flood warning
continue for Gladstone and Burlington. The river is expected to rise
at all locations over the next 7 to 10 days.

Flood watches have been issued for the Mississippi river from LD13
south through Keithsburg with the river rising over the next 14
days.

Iowa River...

The Iowa river at Marengo is now expected to crest just below flood
stage. Any additional rainfall across the basin in the next 7 days
may push the river above flood stage.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...08
AVIATION...Gibbs
HYDROLOGY...08
Hazardous weather outlook, May 23, 3:19 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
419 AM CDT Tue May 23 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
419 AM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of thunderstorms today. The main
threat is lightning, with a secondary threat of small hail.

The Mississippi River is experiencing flooding, and other area
rivers are on the rise. Please see the latest Flood Statements
and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a slight chance of thunderstorms on Wednesday.

The next chance for storms will be Friday and Saturday as a warm
front sets up over the area. It is too early to determine the
severe weather potential with these late-week storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon, and will not
be needed tonight.

In the hours before

Special weather statement, May 23, 1:30 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
230 PM CDT TUE MAY 23 2017

IAZ041-042-ILZ001-232230-
Jo Daviess-Delaware-Dubuque-
230 PM CDT TUE MAY 23 2017

...Funnel clouds will affect Jo Daviess...northwestern Carroll...
northeastern Jackson...eastern Buchanan...Dubuque and Delaware
Counties this afternoon...

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4264 9071 4251 9064 4251 8993 4220 8992
      4219 9032 4225 9042 4233 9042 4238 9047
      4238 9066 4230 9067 4230 9160 4264 9161
      4265 9090 4267 9089
TIME...MOT...LOC 1929Z 267DEG 0KT 4254 9146

Gibbs
Special weather statement, May 23, 1:34 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
234 PM CDT TUE MAY 23 2017

IAZ041-042-ILZ001-232230-
Jo Daviess-Delaware-Dubuque-
234 PM CDT TUE MAY 23 2017

...Funnel clouds will affect Jo Daviess...Dubuque and Delaware
Counties...

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4264 9071 4251 9064 4251 8993 4220 8992
      4219 9032 4225 9042 4233 9042 4238 9047
      4238 9066 4230 9067 4230 9160 4264 9161
      4265 9090 4267 9089
TIME...MOT...LOC 1932Z 267DEG 0KT 4254 9146

Gibbs

The radar

The Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Whiteside

When
May 23, 1:52 PM CST to 1:53 PM CST
Where
Whiteside County, 1.71 mi WSW of Denrock to 1.48 mi WSW of Denrock
Rating
EF0
Path length
0.26 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
41.690, -90.010

A brief EF-0 tornado touched down in open farmland as observed by 2 eyewitnesses. They stated they slowed down as it crossed the road with no damage observed by survey team.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703396.